Cephalosporins: Risk of Seizures

User Rating: 5 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Active
 

 

Overview

Cephalosporins are a group of beta-lactam antibiotics widely used to treat a range of bacterial infections caused by gram-positive and gram-negative bacteria.1-2 There are five (5) generations of cephalosporin, classified based on their antibacterial spectrum and temporal discovery. They work by deactivating the enzymes responsible for bacterial cell wall synthesis and are substantially eliminated through the kidneys.

In Malaysia, there are currently 13 cephalosporins available in products registered with the Drug Control Authority (DCA), either as single-ingredient or combination products.3 These include cefalexin, cefadroxil, cefazolin, cefaclor, cefuroxime, cefixime, cefoperazone, cefotaxime, ceftazidime, ceftriaxone, cefepime, ceftaroline, and ceftolozane.

Seizures are characterised by a sudden burst of uncontrolled electrical activity between neurons within the brain.1,4 Seizures can cause temporary abnormalities in muscle tone, involuntary muscle contractions, and altered levels of consciousness, behaviour, memory, or feelings.

 

Background of the Safety Issue

The National Pharmaceutical Regulatory Agency (NPRA) has been made aware of Health Canada's review concerning the risk of seizures associated with products containing cephalosporin antibiotics.5 This safety review was provoked by an update by the United States Food and Drug Administration (US FDA), which added the risk of seizures to the product information (PI) for cefazolin-containing products.

Following a review of the available data from the Canada Vigilance database, international databases, as well as medical and scientific literature, Health Canada concluded that there may be a link between the use of cephalosporin and the risk of seizure.5 While some Canadian product monographs for cephalosporins already addressed the risk of seizures during the safety review, Health Canada deemed it is necessary to update those lacking this safety information.

Neurotoxic adverse effects have been observed with beta-lactam antibiotics, where cases involving cephalosporins across all generations are primarily characterised by encephalopathy, myoclonus and seizures.1,6-8 Seizures associated with cephalosporins may manifest as convulsive or non-convulsive episodes.7-8 These occurrences are attributed to the gamma-aminobutyric acid (GABA)A receptor antagonism by cephalosporins.1,6-8 By competing with the GABA neurotransmitter for GABAA receptor binding, cephalosporins disrupt GABA’s inhibitory functions, resulting in heightened excitatory neurotransmission and subsequent convulsions.

The reported onset of cephalosporin-induced seizures ranged from one (1) to 10 days.8-9 Serious adverse events like non-convulsive status epilepticus (NCSE) have been reported in elderly patients with renal impairment who received unadjusted doses of intravenous cephalosporins, especially cefepime.9-10 These events can be life-threatening if left untreated. Conversely, neurological improvement and recovery were typically observed following dose adjustment or discontinuation of the cephalosporin, with some instances requiring haemodialysis and/or anticonvulsant therapy.8-10

Currently, in Malaysia, some locally registered cephalosporin-containing products already included information about the risk of seizures in their package inserts and consumer medication information leaflets (RiMUP).3 NPRA has previously communicated a safety alert about the risk of disturbed consciousness, convulsions or involuntary movements associated with ceftriaxone.

 

Adverse Drug Reaction Reports11

To date, the NPRA had received 11,967 reports with 21,310 adverse events suspected to be related to cephalosporin-containing products. Among these reports, there have been 46 seizure-related events linked to the following cephalosporins: cefepime (13), ceftriaxone (11), cefoperazone (7), ceftazidime (7), cefuroxime (6), and cefazolin (2).

 

Advice for Health Care Professionals

  • Be aware of the potential link between the use of cephalosporins and the risk of seizures.
  • Exercise caution when using cephalosporins in patients with risk factors for cephalosporin-induced seizures. These include advanced age, renal or hepatic impairment, critically unwell patients with disrupted blood-brain barriers, pre-existing central nervous system (CNS) disorders, concomitant use of medicines known to induce seizure or acutely impact renal function, and inappropriately high doses of intravenous cephalosporins.
  • Vigilantly monitor for changes in mental status or the development of seizures during cephalosporin therapy. Consider performing electroencephalography (EEG) studies in patients with unexplained new-onset neurological conditions.
  • Educate patient to stop taking drug and seek immediate medical attention if they experience signs and symptoms of a seizure, such as uncontrollable shaking with or without loss of consciousness.
  • If a patient experiences a seizure while receiving cephalosporin therapy, consider discontinuing the cephalosporin or adjusting its dosage based on the patient’s renal function. Consider the roles for anticonvulsant therapy or haemodialysis if clinically indicated.
  • Report all suspected adverse events associated to the use of cephalosporins-containing products to the NPRA.

 

References:

  1. Medicines Adverse Reactions Committee. Cephalosporins and neurotoxicity. [Internet]. 2022 Dec 1 [cited 2023 Feb 20]. Available from: https://www.medsafe.govt.nz/committees/marc/reports/192-%20Cephalosporins-and-neurotoxicity.pdf
  2. Bui T, Preuss CV. Cephalosporins [Internet]. In: StatPearls. Treasure Island (FL): StatPearls Publishing; 2023 Mar 24 [cited 2023 Feb 20]. Available from: https://www.ncbi.nlm.nih.gov/books/NBK551517/
  3. National Pharmaceutical Regulatory Agency (NPRA). QUEST3+ Product Search [Internet]. 2023 [cited 2023 Feb 9]. Available from: https://www.npra.gov.my
  4. Huff JS, Murr N. Seizure. [Internet]. National Library of Medicine. 2023 Feb 7 [cited 2023 Apr 17]. Available from: https://www.ncbi.nlm.nih.gov/books/NBK430765/
  5. Health Canada. Summary safety review- cephalosporins (cephalexin-, cefazolin-, cefadroxil-, cefoxitin-, cefuroxime-, cefprozil-, cefotaxime-, ceftazidime-, ceftriaxone-, cefizime-, cefepime-, ceftobiprole- and ceftolozane-tazobactam-containing products) [Internet]. 2023 Jan 23 [cited 2023 Feb 8]. Available from: https://hpr-rps.hres.ca/reg-content/summary-safety-review-detail.php?lang=en&linkID=SSR00291
  6. Wanleenuwat P, Suntharampillai N, Iwanowski P. Antibiotic-induced epileptic seizures: mechanisms of action and clinical considerations. Seizure. 2020 Oct 1;81:167-74. Available from: https://doi.org/10.1016/j.seizure.2020.08.012
  7. Prescriber Update Vol. 44 No. 1 [Internet]. 2023 [cited 2023 Apr 14]. Available from: https://www.medsafe.govt.nz/profs/PUArticles/PDF/Prescriber-Update-Vol-44-No.2-June-2023.pdf
  8. Grill MF, Maganti R. Cephalosporin-induced neurotoxicity: clinical manifestations, potential pathogenic mechanisms, and the role of electroencephalographic monitoring. Ann Pharmacother. 2008 Dec;42(12):1843-50. Available from: https://doi.org/10.1345/aph.1L30
  9. Bora I, Demir AB, Uzun P. Nonconvulsive status epilepticus cases arising in connection with cephalosporins. Epilepsy Behav Case Rep. 2016 May 20;6:23-7. Available from: https://doi.org/10.1016/j.ebcr.2016.04.005
  10. United States Food and Drug Administration (US FDA). FDA Drug Safety Communication: Cefepime and risk of seizures in patients not receiving dosage adjustments for kidney impairment [Internet]. 2012 Jun 26 [cited 2023 Feb 20]. Available from: https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-cefepime-and-risk-seizure-patients-not-receiving-dosage-adjustments
  11. National Pharmaceutical Regulatory Agency (NPRA). The Malaysian National ADR Database (QUEST) [Internet]. 2023 [cited 2023 Apr 14]. Available from: https://www.npra.gov.my (access restricted)

  

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

Written by: Nafiza Mohd. Ismail & Wo Wee Kee
Reviewed/Edited by: Choo Sim Mei, Lim Sze Gee, Noor'ain Shamsuddin, Norleen Mohamed Ali

 

National Pharmaceutical Regulatory Agency (NPRA)

Lot 36, Jalan Universiti (Jalan Prof Diraja Ungku Aziz), 46200 Petaling Jaya, Selangor, Malaysia.

  • Phone: +603-7883 5400

 

 

Image   Image   Image   Image  

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Site Last Modified

  • Last Modified: Thursday 13 June 2024, 10:32:42.
© Copyright 2023 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Search

Main Menu English